Share this article

print logo

These cold winter days can dry your eyes; here's what you can do

By Judith Whitehead – Contributing Writer

During the winter months, when the air is very dry to breathe as well as dry on the body, we experience related symptoms that are bothersome.

Not only does the skin feel dry and irritated with increased flaking, the eyes can be also affected.

Working in the field of ophthalmology, we see increased symptoms of itching, dry and irritated eyes.

Most people know enough to lubricate their skin more often during these months but they forget the all-important eyes.

The eyes feel dryness more than other body parts. The eyes are attacked by dry blowing heat in the car – in the house – and cold air outside. All these offenders can dry out the eyes and cause increased tearing and itching.

Talk to an eye professional before sharing eye drops with others. (Sharon Cantillon/News file photo)

It's important to treat dry eyes during winter, Judith Whitehead says.

There are many over-the-counter, non-prescription drops that can lubricate the eyes.

Artificial tear drops can be used several times a day and, if they have no preservatives, can be used even more. Most preservative tears come in individual ampules that have at least 3 or 4 drops in each one; they may cost a little more than the kind that come in a bottle but are convenient to carry along in your pocket or purse.

If eyes become more seriously affected and the over-the-counter drops don't help, an eye doctor may prescribe a drop to treat the eye that improves the tear base of the eye. Most are covered by an insurance plan or assistance program; try a sample at your eye doctor first before spending the money.

An untreated dry eye becomes more susceptible to eye infections and serious irritations. Remember if your eyes are watering, they are trying to defend themselves.

Keep in mind that many medications that people take for treating blood pressure and other conditions can have a side effect of eye dryness. Check with your Doctor if you are taking a new medication and suddenly have dry eyes and skin.

Judith Whitehead, of East Amherst, is a certified ophthalmic technician.

email: refresh@buffnews.com

Twitter: @BNrefresh

Story topics: / /

There are no comments - be the first to comment